Healthy Hair Care Tips From A Professional Hairstylist

Sunday, November 25, 2012

How Medications Affect Hair Loss

Warning: May Cause Hair Loss

Medications can affect different people in different ways.  One major side effect of many medications is that they can cause hair loss.  This can be devastating to some women, especially when just simply having our hair done can cause our confidence and self esteem to rise.  If you have been noticing that you hair has been shedding shortly after you have started taking some medications I have some good news for you as well as some bad news.  The good news is that the hair loss you are experiencing is completely reversible!  The bad news is that the hair loss will continue as long as you are on the medication, no matter how many treatments and deep conditioners you do.  The reason for this is because the side effect to the medication either causes your hair to go into the resting phase and fall out, or it interrupts the cycle of hair growth in which new hair doesn't continue to grow as the current active hairs go into the resting phase.  Both of these things affect not the hair itself, but the way the hair actually grows.  So doing things to strengthen the hair follicle does nothing to allow the growth pattern to resume.



Common medications that cause hair loss include:

  • High blood pressure medications
  • Steroids
  • Thyroid medications
  • Antibiotics
  • Birth control pills
  • Antidepressants
  • Weight loss drugs
  • Anti-clotting drugs
  • Cholesterol lowering drugs
  • Hormone replacement drugs
  • Drugs that treat breast cancer
  • Acne medications
  • Mood stabilizers
  • Drugs that treat Parkinson's disease
  • Chemotherapy drugs
As I stated, these drugs have the potential side effect of hair loss.  Not everyone will be affected, but women who commonly experience hair loss after taking medications are usually taking something on the list above.  Remember, the only way to stop the hair loss is by not taking the drug anymore.  I am NOT saying to go against your doctor's orders and stop taking any medication that you were prescribed.  Your health is what is important!  I am saying that if you are noticing severe hair loss after you have started taking medications, to talk to your doctor and discuss possible alternatives.  



As devastating as hair loss may be, it is not the end of the world.  As long as weave continues to be available, the possibilities are endless.  There are plenty of wigs available that look great and realistic.  Never sacrifice your health for anything! Until next time...
SHARE:

No comments

Post a Comment

Is Your Hair Always Dry?

Need Hair Extensions?

Need Hair Extensions?
Try L. Jones Hair Collection
Related Posts Plugin for WordPress, Blogger...
Blogger Template Created by pipdig